kajel: (Me)
[personal profile] kajel
We are sitting in her hospital room listening to her doctor. It's finally Monday morning and her oncologist may let her go home today. She's been here since Friday. She had her first chemotherapy a week ago. They never found a reason for the fever and infection she developed. None of the cultures came back with a culprit.

"I think the steroid I have to take for the chemotherapy gave me the infection." She says. "Prednisone does that to me. It makes me have infections."

"Mom, chemotherapy suppresses your immune system and everyone in your house is sick! I'm pretty sure the steroid, which isn't Prednisone like you've taken before, has nothing to do with putting you in the hospital."

Two chemotherapys, two hospital visits. Her Oncologist doesn't think her body is tolerating the aggressive chemotherapy he has put her on. He steps her back to a different type that isn't as harsh. Instead of taking the steroid once a day before and three days after, she now has to take five pills the night before and the morning of chemotherapy. She balks.

"I don't do well on Prednisone. Do I really have to take it?"

The answer is yes. The steroid suppresses to side affects of the chemotherapy. Without it, she would be even more miserable.

The new chemotherapy isn't putting her in the hospital. The comments about the steroid are unending. I see no visible differences in her after taking the medication, but she complains of multiple problems. The doctor has told her that she has to have it. I'm starting to sound like a broken record.

We are four weeks into the new regimen of weekly chemotherapy. The nurse is setting up her pre-chemotherapy IVs. She gets three. One of them is the steroid. She starts listing all the horrible side affects she gets from the steroid to the nurse.

I sigh, "you have to have the steroid." We chat together before she drifts off from the Benedryl she receives.

"You know," she says to me, "that's why I was so tired yesterday!" She sounds excited. "It was the steroids that made me so exhausted all day yesterday."

I give up. I retreat into silence, keeping logic to myself. I don't point out that she took the steroid last night just before bed, not yesterday morning. She's going through this and I realize, she doesn't truly understand what is going on. The steroid is the evil destroying her and the chemotherapy is making her feel better. It's the other way around, but no logic in the world in going to change her mind.



*********

This is my entry for LJ Idol: S10 Week 8. The topic this week was “No Comment".

(no subject)

Date: 2017-02-11 08:24 am (UTC)
From: [identity profile] favoritebean.livejournal.com
Oh, I'm so sorry. Chemo is never easy. I get the steroid hate, but yeah, the chemo side effects are far worse.

Hugs.

(no subject)

Date: 2017-02-11 09:56 pm (UTC)
From: [identity profile] halfshellvenus.livejournal.com
I think you arrived at the path of wisdom, here. This is awful and miserable and scary for her (and for those around her), and as long as she's doing what she needs to do... you're all just trying to endure it. There is no logic involved here, there is only the need to somehow persevere.

I am thinking of you and your family, and hoping this all works out well.

(no subject)

Date: 2017-02-13 08:40 am (UTC)
From: [identity profile] sinnamongirl.livejournal.com
Oh, I'm sorry. Big hugs to you. That sounds frustrating, but also like you've got the empathy and sympathy she needs.

(no subject)

Date: 2017-02-13 04:02 pm (UTC)
From: [identity profile] rayaso.livejournal.com
I am so sorry about your mother. I hope everything goes well. Sometimes all you can do is sympathize with someone and make sure they take the correct meds because nothing you say will convince them otherwise.

(no subject)

Date: 2017-02-13 11:38 pm (UTC)
From: [identity profile] adoptedwriter.livejournal.com
Hugs...Chemo sucks, but ...sigh...guess it's a necessary evil sometimes.
Being her advocate is all you can do....
Been there...

(no subject)

Date: 2017-02-14 02:32 pm (UTC)
From: [identity profile] bleodswean.livejournal.com
*hugs* I am so sorry for all of you. Such a piece of time. Breathe.

(no subject)

Date: 2017-02-14 07:33 pm (UTC)
From: [identity profile] oxymoron67.livejournal.com
So scary (for all involved) and frustrating.

(no subject)

Date: 2017-02-15 03:18 pm (UTC)
From: [identity profile] baxaphobia.livejournal.com
So difficult! I went through something similar with my mother and her medication. So frustrating but not much to do but persevere.

(no subject)

Date: 2017-02-16 07:01 am (UTC)
From: [identity profile] murielle.livejournal.com
Heartbreaking, but written wonderfully well. So sorry about this.

(no subject)

Date: 2017-02-16 10:56 pm (UTC)
From: [identity profile] ryl.livejournal.com
Having been on prednisone before, I completely relate to the desire to blame every bad thing in the world on it. (I've been doing that for twenty-five years, in fact.) It does many things, some of them well, but nothing better than be a good scapegoat drug.

*hugs*

(no subject)

Date: 2017-02-17 01:29 am (UTC)
From: [identity profile] dee-aar2.livejournal.com
I have something similar going on at home .... So sorry about your Mom ... but yes as much as we know it that steroids is better than the side effects ... it is wisdom to let your mom come to her own conclusions unless she decides to take actions based on those conclusions.

Hugs

(no subject)

Date: 2017-02-17 02:02 am (UTC)
From: [identity profile] alycewilson.livejournal.com
Aww, that must be so difficult to go through. My heart is with you.
Page generated Jul. 26th, 2017 02:33 pm
Powered by Dreamwidth Studios